PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Coppersmith–Rivlin type inequalities and the order of vanishing of polynomials at 1

Volume 172 / 2016

Tamás Erdélyi Acta Arithmetica 172 (2016), 271-284 MSC: 11C08, 41A17, 26C10, 30C15. DOI: 10.4064/aa8129-11-2015 Published online: 4 February 2016

Abstract

For $n \in {\mathbb N}$, $L \gt 0$, and $p \geq 1$ let $\kappa_p(n,L)$ be the largest possible value of $k$ for which there is a polynomial $P \not \equiv 0$ of the form $$ P(x) = \sum_{j=0}^n{a_jx^j}, \quad |a_0| \geq L \Bigl( \sum_{j=1}^n{|a_j|^p} \Bigr)^{1/p}, \ \quad a_j \in {\mathbb C}, $$ such that $(x-1)^k$ divides $P(x)$. For $n \in {\mathbb N}$, $L \gt 0$, and $q \geq 1$ let $\mu_q(n,L)$ be the smallest value of $k$ for which there is a polynomial $Q$ of degree $k$ with complex coefficients such that $$ |Q(0)| \gt \frac 1L \Bigl( \sum_{j=1}^n{|Q(j)|^q} \Bigr)^{1/q}. $$ We find the size of $\kappa_p(n,L)$ and $\mu_q(n,L)$ for all $n \in {\mathbb N}$, $L \gt 0$, and ${1 \leq p,q \leq \infty}$. The result about $\mu_\infty(n,L)$ is due to Coppersmith and Rivlin, but our proof is completely different and much shorter even in that special case.

Authors

  • Tamás ErdélyiDepartment of Mathematics
    Texas A&M University
    College Station, TX 77843, U.S.A.
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image